Virginia, 2022Damaging Winds in Virginia, July 15, 2022
July 15, 2022 · NWS AKQ · 2 events in 1 county or zone
Scattered severe thunderstorms associated with low pressure moving along a frontal boundary produced damaging winds across portions of the Middle Peninsula.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with low pressure moving along a frontal boundary produced damaging winds across portions of the Middle Peninsula.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 15, 5:50 AM EST, 6 hours 40 minutes earlier.
Area forecast discussion, Jul 15, 5:50 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
650 AM EDT Fri Jul 15 2022
.SYNOPSIS...
A weak frontal boundary will remain nearly stationary over eastern
and southeast portions of the area into Saturday morning, before
dissipating Sunday. Expect shower and thunderstorm chances to
persist each day, with the best chances being along and southeast of
the frontal boundary. More diurnally driven showers or storms will
be possible this weekend into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 345 AM EDT Friday...
Watching two areas of shower/thunderstorm activity early this
morning, the first being across MD Eastern Shore and the second area
across NE NC. Expect the northern area to generally diminish in
coverage as we head towards sunrise while the southern area becomes
the primary focus through the morning hours. Any of these storms
will be capable of producing some briefly heavy, rather efficient
rainfall with warm cloud depths AOA 4 km.
Latest guidance continues to suggest the front will become a little
more active later this morning into this afternoon as a weak upper
disturbance pivots across the region. Severe weather still remains
unlikely given the weak wind fields, however localized heavy
rainfall is possible given the slow movement of the storms and some
possible training of the storms as the front will be nearly parallel
to the mean flow aloft. Best chance for showers/storms will be
across southern/SE VA into NE NC. WPC still has southern portions of
the area highlighted in a Marginal ERO, thus will continue heavy
rain mention in the HWO. High temperatures today will range from the
mid to upper 80s (slightly cooler at the coast as onshore flow
develops).
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 345 AM EDT Friday...
The front remains near the region on Saturday, with the models
suggesting continued troughiness aloft. This suggests scattered
convection once again on Saturday afternoon/evening. The best shower
and storm coverage looks to be again focused towards the southern
portion of the region, but all of the forecast area has the
potential to see a shower or storm Saturday. Severe weather is once
again not anticipated due to continued weak wind fields. Feeling a
bit more humid again on Saturday as the flow becomes southerly
across the region. High temperatures will generally range from the
mid to upper 80s with lows Saturday night in the upper 60s to lower
70s.
Remaining unsettled on Sunday as the region remains in moist,
southerly flow and a low pressure system slowly approaches from the
Great Lakes region. Similar to the past couple of days, scattered
showers and storms are once again expected to develop by the
afternoon hours with any of these storms bringing the potential for
some localized heavy rainfall. High temperatures on Sunday generally
in the upper 80s and lows Sunday night generally in the 70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 345 AM EDT Friday...
Typical summer time weather next week with seasonable heat/humidity
as upper heights remain near or slightly above normal through the
week and the Bermuda high stays in place off the SE coast. Expect
mainly pop up afternoon and evening showers and storms each day,
although there are hints of better chances for storms on Monday with
a surface trough moving through and some lowering heights. Perhaps a
better chance for storms on Wednesday and even Thursday as a
stronger upper trough approaches from the NW.
Overall expect a warming trend next week with highs in the low 90s
Monday and Tuesday, with mid to even upper 90s possible as we head
into Wednesday and Thursday. Lows will remain mild in the 70s.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 650 AM EDT Friday...
Primarily VFR conditions are expected for the 12z TAF period. A
weak frontal boundary remains stalled across southeastern
portions of the area, slowly drifting back to the north later
this afternoon into tonight. ECG may see a brief period of MVFR
ceilings (~3000 feet) this morning along the boundary.
Scattered showers and storms develop early this afternoon into
this evening, especially for the SE terminals, potentially
leading to some brief instances of sub- VFR conditions. Low
stratus or patchy fog is possible late tonight into early
Saturday morning, but confidence is too low to include in the
TAF at this time.
Outlook: A typical summertime pattern remains in place into next
week, with additional isolated to scattered storms expected
mainly each afternoon and evening. Instances of early morning
fog and stratus will also be possible into early next week.
&&
.MARINE...
As of 345 AM EDT Friday...
A weak frontal boundary is located near the MD/VA line over
the middle of the Bay early this morning. the wind is generally 5-
10kt, and WSW ahead of the front and northerly behind the front.
Seas are ~2ft and waves in the Bay are approximately 1 foot. The
front is expected to nudge south over the next few hours, and then
lift back north this afternoon, before washing out tonight. Wind
speeds today into tonight are expected to be less than 15kt outside
of tstms. The wind direction is expected to shift to ENE behind the
boundary this morning and S ahead of the front, with most areas
becoming S of SE by this afternoon, then S or SW tonight. High
pressure settles off the coast Saturday and Sunday. Wind speeds
remain at or below 15kt, with the direction from the SSE during the
afternoon/early evening, and SW overnight into early morning. Seas
remain ~2ft, with waves in the Bay ~1 foot (1-2ft at the mouth of
the Bay) today through Sunday. High pressure settles off the
Southeast coast early next week. The wind is expected to generally
be SSW 10-15kt, with 2-3ft seas, and 1-2ft waves in the Bay.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB/MRD
LONG TERM...AJB/MRD
AVIATION...AJB
MARINE...AJZ
Hazardous weather outlook, Jul 15, 3:19 AM EST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
419 AM EDT Fri Jul 15 2022
MDZ021>025-VAZ048-060>062-064>069-075>086-099-100-509>522-160830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Accomack-
Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
419 AM EDT Fri Jul 15 2022
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ087>090-092-093-095>098-523>525-160830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
419 AM EDT Fri Jul 15 2022
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Localized heavy rainfall is possible this afternoon with
thunderstorms. This may cause some excessive ponding of water on
roadways and some minor flooding of ditches and small streams.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 15, 12:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
115 PM EDT Fri Jul 15 2022
VAZ078-084-085-520-151800-
Middlesex VA-Lancaster VA-Eastern King and Queen VA-Gloucester VA-
115 PM EDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of northwestern
Gloucester, Middlesex, east central King and Queen and central
Lancaster Counties through 200 PM EDT...
At 115 PM EDT, Doppler radar was tracking a strong thunderstorm near
Church View, or near Urbanna, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and very heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rain could result in ponding of water on
roadways.
This strong thunderstorm will be near...
Glenns around 145 PM EDT.
Urbanna and Saluda around 150 PM EDT.
Other locations impacted by this storm include Nesting, Weems,
Mollusk, Senora, Slabtown, Harmony Village, Bertrand, Harcum, Cash
and Millenbeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3775 7641 3748 7650 3757 7678 3757 7680
3773 7675
TIME...MOT...LOC 1715Z 284DEG 9KT 3763 7669
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
MillerThunderstorm Wind, Gloucester
- When
- July 15, 12:30 PM EST
- Where
- Gloucester County, 0.55 mi W of Glenns
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 37.570, -76.630
Tree was downed onto a power line at Oakley Lane.
Thunderstorm Wind, Gloucester
- When
- July 15, 1:40 PM EST
- Where
- Gloucester County, 2.15 mi NW of Dutton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.500, -76.480
Tree was downed onto a power line off of Route 198.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 15, 20222 deaths · $350,000 · 1 event
- Hail and Damaging Winds in Montana, July 15, 20221 death · 14 injured · 1.75 in hail · 21 events
- Flash Flood in Wisconsin, July 15, 2022$128,000 · 1 event
- Flash Flooding in North Carolina, July 15, 2022$85,000 · 9 events
- Flash Flooding and Heavy Rain in Virginia, July 15 to 16, 202224 events
- Lightning Strike in Illinois, July 15, 2022$20,000 · 1 event
- Flash Flooding and Debris Flow in Colorado, July 15, 2022$12,000 · 10 events
- Damaging Wind in Florida, July 15, 20221 injured · $2,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 15, 20222 in hail · 6 events
- Damaging Winds and High Wind in Montana, July 15 to 17, 202257 kt wind · 6 events
- Flash Flood and Heavy Rain in Wisconsin, July 15, 20225 events
- Hail in Minnesota, July 15, 20222 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048112, 1048113.